Alert archive / Missouri / Special Weather Statements in 2020

Special Weather Statement, NWS Quad Cities, IA

April 11, 2020Clark County, Missouri

NWS Quad Cities, IA issued this special weather statement at Apr 11, 2020, 11:21 PM CDT for Clark County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2020, 11:21 PM CDT (04:21 UTC)
Expired
Apr 11, 2020, 11:45 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA

County Clark County, MO

The radar

The Quad Cities radar (KDVN), 156 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS83 KDVN 120421
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 PM CDT Sat Apr 11 2020

MOC045-199-120445-
Scotland-Clark-
1121 PM CDT Sat Apr 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCOTLAND
AND CLARK COUNTIES UNTIL 1145 PM CDT...

At 1121 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Granger to Kahoka. Movement was
northeast at 35 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Kahoka, Warsaw, Wayland, Alexandria, Luray, Granger, St.
Francisville, Revere, Arbela, Anson, Clark County Fairgrounds,
Chambersburg, Ashton, Heath Memorial Conservation Area, Battle of
Athens Campground, Prospect Grove, Clark City, Peaksville, Neeper and
Medill.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4032 9179 4052 9212 4061 9178 4061 9173
      4058 9169 4055 9168 4054 9162 4051 9162
      4046 9157 4046 9152 4044 9153 4041 9153
      4040 9149 4038 9148 4037 9146 4039 9144
      4038 9142 4038 9143 4036 9145 4032 9147
TIME...MOT...LOC 0421Z 247DEG 32KT 4054 9201 4041 9171 

$$

Gibbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Apr 11, 9:14 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 11, 9:14 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
914 PM CDT Sat Apr 11 2020

.UPDATE...
Issued at 908 PM CDT Sat Apr 11 2020

Widespread rain showers and a few storms (one of which became a
supercell in the south tonight, and produced quarter size hail!),
has moved into the far eastern CWA. The next round of showers and
storms is likely coming from the activity in northwest MO. I began
updates to lower pops, then went outside, and well, that's really
heavy drizzle ongoing out there! Thus, I now have updated to go
categorical for the evening along and just north of the surface
front. Between 8-9pm, Davenport had 0.02" in drizzle, thus the
pops will not overcomplicate things, and remain focused on rain.

ERVIN

&&

.SYNOPSIS...
Issued at 243 PM CDT Sat Apr 11 2020

The first wing of precipitation with this wet weekend period
moved through portions of the forecast area today. As of mid-
afternoon, new showers and thunderstorms were developing across
northeast Missouri on the nose of the low level jet, with
additional showers and thunderstorms developing on a warm-front
which was bisecting the forecast.

In the large-scale, 2 primary areas focus can be seen. The first
is a shortwave trough over Idaho/Montana, with a second upper
level low over the desert southwest.

Ahead of these 2 systems, low pressure over the plains and high
pressure over the southeast has allowed moisture to be pulled
northward and with a weak shortwave moving overhead.

&&

.SHORT TERM...(This Evening through Sunday Night)
ISSUED AT 243 PM CDT Sat Apr 11 2020

Key Messages: Wet period for the forecast area through Sunday
night as a dynamic storm system moves across the central part of
the country. Rain and thunderstorms will occur with much colder
temperatures on the back side.

Forcing occurring with the passing of a weak mid-level shortwave
trough and ascent in the southerly flow has allowed for showers
and thunderstorms to break out this afternoon. The nose of the
850mb moisture transport was pointed right at the southwest part
of the forecast area late this afternoon. Low level moisture
transport will expand northeast through tonight and with
continued mid level weak forcing, expect further expansion of the
precipitation across the forecast area into the overnight hours.

Isolated to scattered thunderstorms are also possible this
evening, primarily near and south of Interstate-80, where MU CAPEs
of around 500 J/Kg are being observed. While severe storms are not
anticipated, one storm in northeast Missouri this afternoon did
produce nickel size hail so it is not out of the question for any
stronger storms to produce hail through this evening.

Precipitation activity is expected to reduce in coverage during
the overnight hours and into Sunday morning as a little break
comes from the large scale ascent. However, low levels will remain
saturated and with the low level jet still focused on the area to
provide some lift, thinking there may be a period with no showers,
but persistent drizzle.

Going through the day on Sunday, the system over the desert
southwest will move across Texas and into the Oklahoma/Arkansas
area. This system will be the focus for severe storms across the
southeast CONUS on Sunday, and while it will put a halt on the
direct push of low level moisture into the area, models are still
showing some moisture being pulled into the forecast area still
over the front associated with that system. The second upper level
system mentioned earlier will be moving across the plains during
the day, which will be bringing with it a strong cold front and
associated upward motion. This system will produce heavy snow,
but the thinking is still that the accumulation of snow will stay
to the northwest of the forecast area. The 12Z GFS is well faster
than the other models with bringing in the colder air and would
suggest a switchover to snow Sunday afternoon in areas northwest
of Marengo to Manchester, however currently thinking this is too
fast and the model is too dynamic with this system so kept a
slower changeover, with the cold air not getting into the area
until much of the precipitation passes. So at this time, only
anticipating minor, if any accumulations. The other thing to
consider is the models are indicating a good frontogenetical band
of precipitation will develop on Sunday across eastern Iowa.
Strong lift with this frontogenesis could produce heavy rain, and
if any of these showers/thunderstorms are able to train across the
same areas, moderate to heavy amounts of rain can be expected.

Again, following the passage of the front Sunday night,
temperatures will drop significantly, with lows in the upper 20s
and 30s expected.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 243 PM CDT Sat Apr 11 2020

Key Message: Well below normal temperatures next week with several
nights/ mornings with frost/freeze conditions likely.

For much of next week April 13-17th our weather looks to be governed
by an anomalously cold and deep upper trough. This will result in
unseasonably cold air with temperatures well below normal. Highs
will be mainly in the 40s, with lows in the 20s to near the
freezing mark. Some areas on Monday, especially north, may not get
out of the 30s for highs due to the strong cold advection on
brisk NW winds making it feel more like the teens and 20s. These
winds could be near advisory levels sustained at 20-30+ mph and
gusting over 40 mph. Can't rule out some flurries at times as well
on Monday in the cyclonic flow. Speaking of precipitation, there
is more chances mid to late week of which could be predominantly
snow. Even a bit of a signal for more widespread precipitation
possibly Thursday night or Friday, but significant spread exists
with the guidance on location.

By next weekend there is some signs that the flow could trend more
zonal allowing for a warming trend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 623 PM CDT Sat Apr 11 2020

A stationary front will separate cool, wet, IFR conditions north
from mild showery/thunderstorm weather south through tomorrow.
Widespread rain will continue with IFR north of I-80, while mvfr
to VFR will continue south of there through morning, then the
moisture along the front, may be sufficient to bring IFR to MVFR
to all areas Sunday during the day. Winds will be northeast on the
cool side of the front, and south to southeast south of it. I have
kept all precip as rain, though an isolated storm is possible at
any time during the next 24 hours as a powerful storm system moves
up over the region.

&&

.HYDROLOGY...
Issued at 815 PM CDT Sat Apr 11 2020

Evening Mississippi River forecasts are retained to the 4 Major
forecasts. While routed water is falling a bit short, the
possibility of local run off from rains in the next 24 warrant
keeping this potential alive.
ERVIN

.....

Issued at 1040 AM CDT Sat Apr 11 2020

Crest location:

The Mississippi flood crest is currently south of LD13. Camanche
and LD14 are nearing a crest.

Discussion:

The snowmelt flood crest will continue moving downstream over the
next 48 hours with it reaching Gregory Landing, MO on Monday.

The current forecasts only takes into account about 20 percent of
the expected rainfall this weekend. The river forecasts this
evening will have 66 percent of the predicted rainfall while the
Sunday morning forecasts will have what rain has fallen and what
precipitation is still expected.

Around 98 percent of the precipitation for this event will be in
the form of rain with the potential for some snow occurring late
Sunday night into Monday morning.

The heavy rain will result in rises on tributary rivers. Parts of
some tributary rivers may go above flood stage. For the
Mississippi areas upstream of LD15 that have crested will see a
slower rate of fall. From LD15 on downstream to Gregory Landing,
MO this forecast heavy rainfall will prolong the crest at each
location. In the worst case additional rises are possible.

LD19 continues to have a crest just below flood stage. The
forecast rainfall this weekend 'could' push the Mississippi at
LD19 into flood depending upon how much rain occurs.

A winter storm will create a band of heavy snow this weekend from
northwest Iowa and southern Minnesota into northwest Wisconsin.
When this snow melts it will keep water levels high on the
Mississippi and may create additional rises on tributary rivers in
eastern Iowa.

In looking further out there continues to be a signal suggesting
below normal precipitation for the second half of April across
the Midwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Brooks
SHORT TERM...Brooks
LONG TERM...McClure
AVIATION...Ervin
HYDROLOGY...Pierce/Ervin
Hazardous weather outlook, Apr 11, 3:13 AM CDT, 20 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Sat Apr 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance for thunderstorms late this afternoon and
overnight mainly south of a line from Fairfield to Monmouth. The
main threat from these storms would be occasional lightning.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow amounts of a few tenths up to one inch will be possible
Sunday evening and overnight, especially along and north of
Highway 20. Accumulations will be mainly on grassy and elevated
surfaces.

Strong winds of 25 to 35 MPH, with gusts up to 45 MPH, will be
possible late Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gibbs/Speck

In the hours before

Local storm report, Apr 11, 5:44 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             LA HARPE                40.58N 90.97W
04/11/2020  M1.00 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

HAASE
Local storm report, Apr 11, 6:39 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 NE SCIOTA             40.59N 90.72W
04/11/2020  M0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

ERVIN
Special weather statement, Apr 11, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 PM CDT Sat Apr 11 2020

MOC045-199-120445-
Scotland-Clark-
1121 PM CDT Sat Apr 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCOTLAND
AND CLARK COUNTIES UNTIL 1145 PM CDT...

At 1121 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Granger to Kahoka. Movement was
northeast at 35 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Kahoka, Warsaw, Wayland, Alexandria, Luray, Granger, St.
Francisville, Revere, Arbela, Anson, Clark County Fairgrounds,
Chambersburg, Ashton, Heath Memorial Conservation Area, Battle of
Athens Campground, Prospect Grove, Clark City, Peaksville, Neeper and
Medill.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4032 9179 4052 9212 4061 9178 4061 9173
      4058 9169 4055 9168 4054 9162 4051 9162
      4046 9157 4046 9152 4044 9153 4041 9153
      4040 9149 4038 9148 4037 9146 4039 9144
      4038 9142 4038 9143 4036 9145 4032 9147
TIME...MOT...LOC 0421Z 247DEG 32KT 4054 9201 4041 9171

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 12:37 AM CDTSpecial Weather StatementDVNHenry38 min
Apr 12, 1:16 AM CDTSpecial Weather StatementDVNDes Moines, Lee59 min
Apr 12, 3:42 AM CDTWind AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more36 hr
Apr 12, 10:20 AM CDTRiver Flood WarningDVNLee4 days
Apr 12, 3:12 PM CDTSpecial Weather StatementDVNJefferson48 min
Apr 12, 3:49 PM CDTSpecial Weather StatementDVNWashington56 min
Apr 12, 4:14 PM CDTSpecial Weather StatementDVNDubuque, Jones31 min
Apr 12, 4:42 PM CDTSpecial Weather StatementDVNLee33 min
Apr 12, 4:53 PM CDTSpecial Weather StatementDVNMuscatine52 min
Apr 12, 5:23 PM CDTSpecial Weather StatementDVNScott37 min
Apr 12, 1:54 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough, Warren81 min
Apr 12, 6:04 PM CDTSpecial Weather StatementDVNJo Daviess41 min

Nearby

Special Weather Statements in Missouri, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.